Discussions By Condition: I cannot get a diagnosis.

Hair loss, irregular & painful periods, aneamia, hypothyroidism, swollen face

Posted In: I cannot get a diagnosis. 5 Replies
  • Posted By: tigerlily
  • May 24, 2009
  • 06:24 PM

I really need some help diagnosing myself. My GP has done nothing but blood tests and refuses to believe my issues are linked. I am a 22-year-old female.

I have had constant stomach acid since 2005, which I treat with 40mg of Nexium daily. I had an endoscopy but they couldn't find a cause.

I also suffer from hypothyroidism (2008 diagnosis) and aneamia (May 2009 diagnosis) - which I treat with levothyroxine and ferrous sulphate.

Recently, over the last six months I have been having flare-ups of a facial rash and swollen under-eye area. Each time it flares up it gets worse. It's itchy and hot. When it calms the skin peels off. This has flared up approx. 5 times. It seems to get worse at the gym. The GP thinks this is an allergy and I have been referred to a specialist.

Since March I have been suffering from hair loss, I have lost about half of the thickness of my hair. My doctor thought this was linked to the iron deficiency but it seems to be getting worse.

I have VERY irregular periods that go from 50-19 days. Yesterday i was taken to hospital with severe period pains which caused me to black out.

Since April my skin has become spotty - it has been clear my whole life until now.

I gain weight, even when I eat 1000 calories a day and exercise 4 times a week.

I also suffer from lower back pain (since Jan 2009) and have seen a chiropractor about this.


I have had a healthy body my whole life and suddenly, over the last two years, everything seems to be going wrong. I have had full blood tests and they can find no source of the issue.
I'm going out of my mind. I've suffered in and out of depression since I was 14 and I can feel it coming back with all these illnesses.

Please help. I don't know what else to do.

Reply Flag this Discussion

5 Replies:

  • If you don't mind me asking, when you say that your periods are irregular do you mean that you have them for between 50-19 days or that you go without them 50-19 days? In other words, are they too frequent or too far apart?
    aspire 3 Replies Flag this Response
  • Sorry, I should have been more specific. I have cycles of 19-50 days. Sometimes I can go 50 days without a period and then I'll have another one 19 days later.I think it may be under-treatment of my hypothyroidism which is cause the majority of the symptoms. I only take levothyroxine (T4) and may be one of those people that need some T3.
    tigerlily 2 Replies Flag this Response
  • Tigerlily,I'm sorry to hear that you are feeling so unwell. I firmly believe that you need to go to a Rheumatologist as soon as possible. If your doctor will not refer you, find a new doctor. While yes, many of your symptoms do happen due to your thyroid or anemia, all together to me (I'm not a doctor!) it sounds like something auto-immune is going on. I have Systemic Lupus Erythematosus (SLE or Lupus) and it sounds like you should be checked for that as well. The facial rash is one of the more prominent features. At the very least it should be ruled out with a Rheumatologist. Blood work like ANA titer test, Sed rate, RA factors, and many others need to be performed that are not part of most general work-ups. You might go back to your own blood work and see exactly which tests your doctor has run. Please note that diagnosis of any auto-immune illness is very difficult-- certainly cannot be done over the internet (especially since I'm not a doc!). But you came here for opinions, and that is mine. Try to track your symptoms in a diary (including anything, even if you feel it's unrelated) to take with you to your visit with the Rheumatologist. And, stay out of the sunshine as it will make things worse for you (especially that rash) if you do indeed have Lupus. Really, all my best. A great website for learning more about this is The Lupus Site: http://www.uklupus.co.uk/lupus1.htmlThere are good people over there and the information is sound. I am not affiliated with that website in any way, other than I am a new member and have found it useful for my own treatment. I am new to this too.
    Harmonium 322 Replies Flag this Response
  • Hi Have your symptoms worsened since starting levothyroxine? And can some of your symptoms before starting Levo be attributed to Hypothyroidism. I have had been on thyroxine for 10 years in NZ and the manufacturer (Glaxo) changed the formulation approx 18 months ago. I had some family stresses going on in my personal life and put my health issues down to this. But it turns out the new formulation causes major problems for some people. There has been an uproar here as thousands people have been very unwell and the sheer weight of numbers has forced our government to approve an alternative (we have access to cheaper prescriptions if they are approved). Symptoms I experienced were hair loss, explosive bowel movements, weight changes, arthrititic joint pain, loss of mental acuity, tiredness, rashes, nausea, loss of appetite, irritable, reflux and generally unwell. I also had number of tests and all found to be normal. There are a number of other symptoms as well and everybody seems to have a different group of symptoms. I have changed to Goldshield levo and gradually coming right - it seems to take a long time for the drug to process through your body. Hope you are feeling better soon.debbieo
    debbieo 1 Replies Flag this Response
  • You seem to be taking a lot of stuff - is there anything else to add to the list?Are you comfortable going off all medication for a while to test for reactions, conflicts, and complications? At least check the list of side effects (but know that those are general side effects and individual reactions cannot be scientifically guaranteed). In terms of diet, don't worry so much about daily calories, but daily intake of required foods including a variety of fruits and vegetables.
    Anonymous 42789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.